Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 274, NWS Tallahassee, FL

July 15, 2015Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 15, 2015, 10:36 AM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2015, 10:36 AM EDT (14:36 UTC)
Expired
Jul 15, 2015, 11:15 AM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 106 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1983 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS52 KTAE 151436
SVRTAE
FLC029-067-123-151515-
/O.NEW.KTAE.SV.W.0274.150715T1436Z-150715T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 AM EDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIXIE COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHWESTERN LAFAYETTE COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 1115 AM EDT

* AT 1035 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 14 MILES SOUTHWEST OF MAYO TO 16 MILES SOUTH OF PERRY...AND
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEINHATCHEE...HOWELL PLACE...JENA...TENNILLE...KEATON BEACH...BLUE
  SPRINGS...JACK LEE ISLAND...SALEM...CARBUR...CLARA...FISH CREEK...
  ATHENA...DEKLE BEACH...JONESBORO...COOKS HAMMOCK...HINES...JUG
  ISLAND AND BIRD ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2962 8341 2967 8342 2968 8343 2969 8348
      2972 8349 2972 8354 2976 8356 2976 8358
      2982 8358 2982 8360 2984 8362 2988 8363
      2993 8370 2997 8373 3001 8332 2968 8297
TIME...MOT...LOC 1435Z 309DEG 21KT 2989 8333 2987 8358 

$$

JLF
2 follow-up statements
155 
WWUS52 KTAE 151503
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1103 AM EDT WED JUL 15 2015

FLC067-151513-
/O.CAN.KTAE.SV.W.0274.000000T0000Z-150715T1515Z/
LAFAYETTE FL-
1103 AM EDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAFAYETTE COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 2962 8340 2967 8342 2969 8348 2972 8349
      2972 8354 2976 8356 2976 8358 2982 8358
      2982 8360 2984 8360 2984 8362 2988 8363
      2992 8337 2989 8337 2989 8335 2982 8335
      2983 8313 2968 8297
TIME...MOT...LOC 1503Z 309DEG 21KT 2980 8320 2978 8345 

$$

FLC029-123-151515-
/O.CON.KTAE.SV.W.0274.000000T0000Z-150715T1515Z/
DIXIE FL-TAYLOR FL-
1103 AM EDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT
FOR NORTHERN DIXIE AND SOUTHEASTERN TAYLOR COUNTIES...

AT 1103 AM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF CROSS CITY TO 8 MILES NORTHWEST OF STEINHATCHEE...MOVING
SOUTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING
WINDS.

LOCATIONS IMPACTED INCLUDE...
STEINHATCHEE...HOWELL PLACE...JENA...TENNILLE...KEATON BEACH...BLUE
SPRINGS...SALEM...CLARA...FISH CREEK...DEKLE BEACH...JONESBORO...
HINES...JUG ISLAND...BIRD ISLAND AND JACK LEE ISLAND.

LAT...LON 2962 8340 2967 8342 2969 8348 2972 8349
      2972 8354 2976 8356 2976 8358 2982 8358
      2982 8360 2984 8360 2984 8362 2988 8363
      2992 8337 2989 8337 2989 8335 2982 8335
      2983 8313 2968 8297
TIME...MOT...LOC 1503Z 309DEG 21KT 2980 8320 2978 8345 

$$

JLF
099 
WWUS52 KTAE 151515
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EDT WED JUL 15 2015

FLC029-123-151524-
/O.EXP.KTAE.SV.W.0274.000000T0000Z-150715T1515Z/
DIXIE FL-TAYLOR FL-
1115 AM EDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DIXIE AND
SOUTHEASTERN TAYLOR COUNTIES WILL EXPIRE AT 1115 AM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 2962 8340 2967 8342 2969 8348 2972 8349
      2972 8354 2976 8356 2976 8358 2982 8358
      2982 8360 2984 8360 2984 8362 2988 8363
      2992 8337 2989 8337 2989 8335 2982 8335
      2983 8313 2968 8297
TIME...MOT...LOC 1513Z 309DEG 21KT 2980 8320 2978 8345 

$$

JLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:15 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 15, 7:15 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
715 AM EDT WED JUL 15 2015

.Aviation...

[Through 12Z Thursday] Showers and storms are already developing
across the northeast Gulf of Mexico and adjacent coastline. Some
of the storms could affect ECP and TLH this morning prior to 15Z.
Otherwise, scattered to numerous showers and storms are expected
this afternoon with all terminals possibly affected with gusty
winds and brief IFR visibilities. More organized thunderstorms are
possible around DHN and ABY later in the afternoon, so 35 knot
gusts in a TEMPO group were maintained for those terminals. Outside
of thunderstorms, VFR conditions should generally prevail.

&&

.Prev Discussion [424 AM EDT]...

.Near Term [Through Today]...
An earlier convective line that pushed south across the northern
half of Alabama and Georgia diminished earlier tonight. However,
its effects on the boundary layer are still being observed with
a fairly expansive cold pool across the same areas - temperatures
around 70 degrees with dew points in the upper 60s. Meanwhile,
further south over our area, low-level moisture has pooled and
dew points are in the mid-upper 70s, and even into the low 80s in
some spots. Thus, the environment over our forecast area remains
relatively undisturbed and quite unstable. This is expected to set
up an active day with respect to convective activity.

Both hi-res and global models indicate considerable convective
development early this morning (10-15Z) across the far
northeastern Gulf of Mexico and into the Florida Big Bend. The
latest objective RAP analysis at 07Z indicated MLCAPE hovering
around 2500 j/kg with very little CINH over our coastal waters,
and regional radars did show some scattered convection already
developing. Hi-res models forecast thunderstorms to become quite
numerous south of a Mexico Beach to Valdosta line in the early-to-
mid morning, particularly over Taylor, Dixie, and Lafayette
Counties. PoPs were increased to 60-70% in those areas. With
precipitable water values analyzed over 2 inches, the storms could
be efficient rain producers, and hi-res models suggest some
potential for training echoes. Therefore, locally heavy rainfall
and flooding can't be ruled out and heavy rainfall wording was
inserted into the morning forecast. The hi-res models are also
explicitly forecasting some 35-50 knot gusts, so some of the
storms may produce gusty winds as well.

The focus will then turn to the north for the afternoon and early
evening. Additional showers and storms may develop in the early-
mid afternoon along the sea breeze and/or periphery of the upper
level cloud shield associated with the morning convection.
Additionally, a cold front currently situated over Kentucky is
expected to arrive in central Alabama and central Georgia by
21-00Z. Hi-res and global models are in excellent agreement with
initiating another round of storms along that front, possibly
coalescing into one or more convective clusters/lines and then
propagating to the south into our forecast area. Those organized
linear storms, as well as any scattered early-mid afternoon storms
in areas of stronger heating across our forecast area, would pose
a risk of damaging wind gusts. NAM- and WRF-based models also show
an increase in low-level shear as surface and near-surface winds
back to the southwest and increase with the approach of the front.
Other models are less keen on that scenario, but if it were to
unfold that way there would likely be a greater threat for
organized severe storms.

.Short Term [Tonight Through Friday]...
There is a higher than normal degree of agreement among the
plethora of CAMs we have been looking at this morning that
convection will linger well into the evening hours. The latest
ECAM came in with likely PoPs across most of the region after 00Z.
While the overall severe threat will eventually diurnally ebb, the
atmosphere should remain sufficiently unstable for a threat to
last perhaps as late as midnight. Enhanced wording was maintained
in the weather grids through 04Z. Some graphics are being prepared
that will highlight the severe weather risk for today and tonight.

A surface cold front will settle to a position just north of the
forecast area on Thursday morning and may actually dip into our
northernmost zones. This boundary will couple with residual TS
outflow boundaries and the sea breeze to trigger convection in a
very unstable environment. Marginally severe storms are expected
with wind/hail the primary threat. The current PoP for Thursday is
roughly 40-50%, but the latest ECAM came in with 80-90% PoPs south
of U.S. 84, so we would expect the official forecast to trend
upward in later packages. The remnant front will remain in the
vicinity on Friday with somewhat drier air working into our
northern zones. PoPs will be slightly lower north than south.
Temps will be running a couple of degrees above normal by day and
several degrees above at night.

.Long Term [Friday Night Through Wednesday]...
The eastern upper level trough will lift eastward during this
period which should allow the ridge to edge closer to the
region. This will bring another uptick in daytime temps. There
will be a surface through in the vicinity at least through the
weekend, and of course there will be the typical mesoscale
boundaries around to trigger convection each day. Daytime PoPs
will generally hover in the 35-45% range through the period.

.Marine...
The pressure gradient across the northeastern Gulf of Mexico will
remain tighter than is typical for mid summer. The result will be
a continuation of WSW winds around 15 knots, occasionally
increasing to cautionary levels through Thursday night. Conditions
will be unsettled over the waters during this time with a few
rounds of strong to severe storms possible. By Friday, winds will
finally drop back to seasonal speeds with daily enhancements each
afternoon and evening in the sea breeze.

.Fire Weather...
Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...
Area rivers remain well below action stage and we do not
anticipate any main stem concerns. That said, some localized
flooding will be possible due to training of thunderstorms over
the next couple of days. While most areas will get lower amounts,
several inches of rain will be possible in localized areas.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   93  77  94  77  96 /  50  30  50  30  40
Panama City   88  80  89  80  90 /  30  30  40  30  40
Dothan        97  76  96  76  98 /  40  50  40  20  30
Albany        96  75  95  75  96 /  60  60  30  20  30
Valdosta      94  75  94  75  96 /  50  40  40  30  40
Cross City    88  76  91  76  93 /  60  40  50  30  40
Apalachicola  89  80  92  80  93 /  70  30  40  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...LAMERS
MARINE...WOOL
FIRE WEATHER...LAMERS
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:27 AM EDTAreal Flood AdvisoryTAEDixie2 hr
Jul 15, 8:10 AM EDTSpecial Marine WarningTAE65 min
Jul 15, 8:25 AM EDTAreal Flood AdvisoryTAEDixie2 hr
Jul 15, 8:32 AM EDTSevere Thunderstorm WarningTAELiberty, Wakulla43 min
Jul 15, 8:42 AM EDTSpecial Marine WarningTAE63 min
Jul 15, 9:12 AM EDTSpecial Marine WarningTAE93 min
Jul 15, 9:52 AM EDTSpecial Marine WarningTAE83 min
Jul 15, 9:59 AM EDTAreal Flood AdvisoryTAEFranklin, Gulf2 hr
Jul 15, 10:13 AM EDTSpecial Marine WarningTAE62 min
Jul 15, 11:07 AM EDTSpecial Marine WarningTAE98 min
Jul 15, 11:34 AM EDTSpecial Marine WarningTAE56 min
Jul 15, 12:36 PM EDTSpecial Marine WarningTAE114 min
Jul 15, 12:49 PM EDTSpecial Marine WarningTAE86 min
Jul 15, 2:53 PM EDTSevere Thunderstorm WarningTAEWakulla52 min
Jul 15, 3:10 PM EDTSpecial Marine WarningTAE65 min
Jul 15, 5:20 PM EDTSevere Thunderstorm WarningTAECalhoun40 min
Jul 15, 7:40 PM EDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.